I've heard a lot of people mention numbness in their hands, groin or pain in their back and shoulders but not much about feet going numb. It's primarily my toes and they go numb at some point during almost every ride I do. It usually doesn't happen until 10-20 miles into the ride but they stay numb for the remainder of it. My shoes fit comfortably (not too small). I try to wiggle my toes while riding to keep some blood flowing.
Does anyone else experience this or know a way to correct it? Thanks.
It's most likely due to a nerve being 'pressed' or trapped and not to do with bloodflow. If it is a bloodflow issue then you could check that because your feet with turn blue/black after an hour or two.... wink I get this problem (numbness) with Sidi shoes but not with my old Time or Brancale - thankfully the new Specialized and Pearl Izumi shoes work great for me. It's all very individual so there's no easy answer.
Specialized also do an insole kit that may help - it was designed for use in their shoes but should work in others. Based upon your foot/arch profile there's several insoles to best match the bottom of your foot - go to your local specialized 'body geometry' dealer and stand on the foot pad that they have - this will tell you what insole to use. There are other insole kits out there but I've not tried or seen them in person.
This topic was discussed at great length in another post not that long ago. You should go back and read all the info in there.
Numbness in the feet is very common, lots of causes, lots of theories.
Toes pointing down will put too much pressure on toes.
Lack of arch support, need insole, or orthotics.
Improper shoes, not fitted correctly, too narrow area for toes.
And a podiatrist said that the pedaling motion leaves the foot in constant contact with the surface, so blood flow is interrupted. Same thing happens on elliptical trainers.
This is just some of them.
My friend, I have experienced similar issues. For me, at about 30 to 40 miles. There is an exercise for it. I make sure that I bring some Advil and take them at my first 20 miles. 800mg-1000mg. I have changed my insoles to a foamy variety which conform to my feet. Check with a physical therapist or even WEBMD.
Stephen, be carefull with how much Ibuprofen you take in daily. Even common over the counter drugs can be toxic if not taken in the right amounts. Read this to have a good understanding of what is safe. I am posting this because I know many endurance athletes just pop ibuprofen like its candy and can be hurting there body.
+Do not take more of this medication than is recommended. An overdose of
ibuprofen can cause damage to your stomach or intestines. The maximum
amount of ibuprofen for adults is 800 milligrams per dose or 3200 mg
per day (4 maximum doses). Use only the smallest amount of this
medication needed to get relief from your pain, swelling, or fever.
Avoid taking ibuprofen if you are taking aspirin to prevent stroke or
heart attack. Ibuprofen can make aspirin less effective in protecting your heart
and blood vessels. If you must use both medications, take the ibuprofen
at least 8 hours before or 30 minutes after you take the aspirin
(non-enteric coated form). Do not drink alcohol while taking this
medication. Alcohol can increase your risk of stomach bleeding caused
If you have a insole take it out...find a good thin sock..I have found at Target, yes Target in their $1.00 bin the best socks for cycling. I have spent $$$$ buying $10 a pair cycling socks that gave me knumb toes and feet. Also it could be your shoes...I ride with Sidi and they have the little knobs to release pressure at certain points.
If you get numb right away...then release your straps, it could be your pedals and the way your shoe goes in..I ride with Speedplay and if you don't mark your holes for the cleets right and you are putting too much presure on the ball , toes will go numb. I can ride for hours , but if its really hot and feet swolll from all the drink, I get numb.
Check the position of the shoe /cleet. You got to just work it .
As for the hands...putting too much pressure of the drops will do it.. try a thicker tape, gloves , sometimes I just take off the gloves I ride everyday lots of miles like I said before this is all part of cycling..